advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Lewisville, Texas, USA:

My 14 year old daughter has started practicing varsity volleyball in a VERY HOT metal building of a private school with outside temps reaching a heat index of 105 degrees. There is no air conditioning, only a few industrial fans blowing. It is so hot in there it is difficult for the adults to breath once inside, but the team and coach both claim it is "safe." I can't seem to find any research that indicates that doing extreme exercise in extreme heat with little air flow is dangerous to anyone, especially a person with diabetes. They practice from 8 a.m. to noon and she ends up with a blood glucose over 400 mg/dl [22.2 mmol/L], regardless of how much insulin she takes. How does extreme heat affect diabetes management? If you have any resources to share I would appreciate them. If I could find some research I will work towards persuading the parents to invest funding to the resolution.

Answer:

Your question is reasonable. The key here, I think, really reflects the opportunity for your child to maintain her hydration in the heat.

Exercise can acutely increase the glucose, but, over time, actually lowers the glucose. Dehydration will lead to higher glucose levels also. Are her glucose levels in the 400s mg/dl [over 22.2 mmol/l] then maintained or do they rapidly come down on their own? Are they associated with ketones? If so, then the insulin dose should probably be increased, especially her longer-acting insulin if she were on that. What does she do with her pump while practicing? Turn it off? Disconnect? Keep it going? Insulin does not tolerate very hot temps and does not tolerate repetitive temperature extremes. So, insulin sitting at 105 degrees may be losing it's potency.

Some coaches are really hard-headed about "toughening" kids by limiting fluids during intense exercise. This is old-school and dangerous. Athletes, especially diabetics, should have free and easy access to water and/or electrolyte solutions. (Be cautious, supplements like Gatorade and PowerAid actually are fairly sugary.) If the coach seems to want to limit access to fluids, you should get your diabetes team involved to explain your daughter's individual needs or write a letter.

You might find helpful information at the Diabetes Exercise and Sports Association web site.

DS

DTQ-20040803135615
Original posting 19 Aug 2004
Posted to Exercise and Sports and Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.